Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS La Crosse, WI

June 20, 20165 counties in Wisconsin; 6 counties in Minnesota

NWS La Crosse, WI issued this special weather statement at Jun 20, 2016, 12:46 AM CDT for 5 counties in Wisconsin; 6 counties in Minnesota. It was in force for 89 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2016, 12:46 AM CDT (05:46 UTC)
Expired
Jun 20, 2016, 2:15 AM CDT
In force
89 min
Issued by
NWS La Crosse, WI

Counties Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Clark County, WI, Jackson County, WI, Taylor County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 71 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 1:13 AM CDTTSTM WND GST 43Dodge Center, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
1984 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

726 
WWUS83 KARX 200546
SPSARX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1246 AM CDT MON JUN 20 2016

MNZ079-086>088-094-095-WIZ017-029-032>034-200715-
WINONA-DODGE-WABASHA-MOWER-FILLMORE-OLMSTED-TREMPEALEAU-TAYLOR-CLARK-
BUFFALO-JACKSON-
1246 AM CDT MON JUN 20 2016

...A FEW STRONG THUNDERSTORMS COULD IMPACT SOUTHEAST MINNESOTA
INTO NORTH CENTRAL WISCONSIN EARLY THIS MORNING...

CLUSTERS OF THUNDERSTORMS WERE MOVING ACROSS SOUTHERN MINNESOTA AND
NORTHWEST WISCONSIN EARLY THIS MORNING. SOME OF THE STRONGER STORMS
HAVE BEEN PRODUCING WIND GUSTS OF 40 TO 45 MPH ALONG WITH HAIL AND
FREQUENT LIGHTNING.

WHILE SEVERE WEATHER IS NOT EXPECTED...BE ALERT FOR THESE WIND GUSTS
AND THE LIGHTNING THREAT...ESPECIALLY IF YOU ARE CAMPING OVERNIGHT.

A ROUND OF HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS AS THEY MOVE
THROUGH.

LAT...LON 4538 9004 4512 9004 4503 9031 4415 9032
      4407 9131 4398 9142 4385 9129 4384 9173
      4350 9173 4350 9305 4420 9304 4419 9255
      4437 9255 4437 9243 4445 9243 4441 9208
      4460 9200 4460 9092 4538 9092
TIME...MOT...LOC 0543Z 240DEG 49KT 4404 9250 

$$

SHEA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 19, 11:33 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 19, 11:33 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1133 PM CDT SUN JUN 19 2016

.UPDATE...
Issued at 928 PM CDT Sun Jun 19 2016

Main question for tonight: will storms make it here or won't they?
Leaning toward a blend of both answers actually, but with
confidence not exactly the highest. Plenty of action ongoing to
our north this evening, with numerous supercellular structures in
a strongly sheared environment, with 00Z RAOBs showing nice
turning in the low levels and deep shear on the order of 50+
knots in a mixed environment characterized by CAPE values on the
order of 2500-3500 J/kg.

Closer to home, however, it's a much different story with an
overall quite dry airmass and limited instability less than 500
J/kg west of the river, but with plentiful inhibition with 700mb
temps pushing 12-14C. Still waiting to see just how much
additional showers/storms develop out across eastern South Dakota
on the incoming cold front the next few hours, as that stuff
stands the best shot at rolling into the western CWA overnight.
This idea is supported by gradual moistening of the column with
elevated CAPE values rising toward 1000 J/kg toward or after 06z
within a narrow moisture ribbon along the front nosing into mainly
the western CWA, coincident with the remnants of better low level
frontogenesis. That forcing weakens considerably with eastern
extent per RAP trends, while the better upper support slides by
well to the north. As such, have a hard time envisioning much more
than isolated to maybe scattered storms (and weakening ones at
that) working east through the night. Will likely need to lower
PoPs at some point but will see how convection to our west trends
the next hour or so.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 227 PM CDT Sun Jun 19 2016

Water vapor satellite early this afternoon shows a short wave
trough over southern Manitoba. This wave was moving quickly to the
east and should be near the southern tip of Hudsons Bay by 12Z
Monday. The wave currently has a positive tilt to it and this is
not forecast to change through the night which keeps all the pv
advection the 500-300 mb layer across southern Canada. The cold
front currently across the Dakotas will get pushed southeast as
the short wave trough advances east and it will move across the
local area overnight into Monday morning. As the front comes in,
the concern is whether there will be any showers and storms along
it and if there is, what the coverage will be.

With the short wave trough staying well to the north, there will
be very little dynamical forcing to help maintain showers and
storms along the front as it comes into the area. The upper level
jet is not in a favorable position either as the local area will
be on the subsident side of this under the left front exit region.
As the wave moves east, the tongue of warm air aloft ahead it will
push east with 700 mb temperatures by this evening climbing into
the 12 to 14C range by early this evening. This warm air capping
is then expected to remain in place through the night until the
front comes through. In the low levels, there does look to be a
decent frontogenesis signal with the front in the 900-700 mb
layer. There is not much isentropic up glide ahead of the front,
only about 1 ubar/s on the 310k surface and the low level moisture
transport is through the area as it is focused over southern
Canada ahead of the short wave trough. As the moisture transport
axis moves east, there will be a time period where the the area
will be under the eastern and convergent side of this. In general,
there does not look to be a lot favorable forcing mechanisms to
keep showers and storms going along the front as it moves through
and this is the trend shown by the hi-res meso scale models.
Activity should develop late this afternoon or early this evening
along the front over northern Minnesota where the forcing will be
the strongest. This activity should then move east across Lake
Superior with the wave as the activity farther south along the
front really struggles to maintain itself and either dissipates or
becomes widely scattered. Have trended the rain chances toward
this scenario with the best chances, around 50 percent, across
the far northwest around midnight and then drop this down to about
25 percent by the time the front reaches the southern sections
around daybreak Monday.

If something can maintain itself along the front, there is a small
chance for it to possibly produce some strong winds. There is an
axis 65 to 70 dew points ahead of the front that will stay in
place to help maintain a corridor of ML CAPE around 1000 J/Kg
through the night. The best shear looks to be behind the front,
but there could be a brief window of opportunity for the shear to
reside over the cape axis across the northern sections to support
the stronger storms. Not expecting anything more than an isolated
severe storm or two, if even that.

The front will become stationary south of the area Monday night
and then start to lift back to the north Tuesday and Tuesday
night. The next short wave trough is expected to come out of the
northern Rockies and move across the area late Tuesday night into
Wednesday morning. The interaction of this wave with the returning
front should cause a MCS to form Tuesday night and then move
southeast along the front. While the models are in good agreement
in this overall pattern, there are still some differences on where
the front will be and thus where the MCS would develop. Right now
the 19.12Z NAM and GFS would target central Iowa with a the
northern sections of the MCS getting into the southern sections of
the area late Tuesday night into Wednesday morning. The 19.12Z
ECMWF develops the initial MCS farther southwest, but still bring
some activity into the area Wednesday morning into the afternoon.
With these differences, will hold the rain chances at 50 percent
or less with the highest values across the far southwest late
Tuesday night.

.LONG TERM...(Wednesday night through Sunday)
Issued at 227 PM CDT Sun Jun 19 2016

The rain chances will continue into Wednesday night as another
short wave trough drops southeast across the Upper Midwest and
interacts with the frontal boundary. The ECMWF suggests a weak
surface low could form along the front over eastern Iowa Wednesday
or Wednesday night which could help enhance the rain chances along
and north of the front. After a dry Friday, the rain chances then
return for Friday night through the upcoming weekend. An upper
level low is expected to move across central Canada during this
period with a trailing short wave trough on the south side of the
system tracking across the Upper Midwest. Showers and storms
could start to develop Friday night in the return flow ahead of
this system and then continue Saturday into Sunday as the cold
front and short wave trough move across the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1133 PM CDT Sun Jun 19 2016

A broken band of showers and thunderstorms continues to work east
across central and southwest Minnesota just before midnight. That
activity should spread east in advance of an approaching cold
front but continue to slowly weaken as it encounters increasingly
less unstable conditions with eastward extent. As it stands now,
KRST looks to have the best shot at a brief thunderstorms. Behind
the front, the chance for any precipitation will end with winds
shifting northwest and becoming a little gusty in the 18-24 knot
range into Monday afternoon.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

UPDATE...Lawrence
SHORT TERM...04
LONG TERM...04
AVIATION...Lawrence
Hazardous weather outlook, Jun 19, 4:26 AM CDT, 20 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
426 AM CDT SUN JUN 19 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
426 AM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT. A FEW STRONGER
TO ISOLATED SEVERE STORMS ARE POSSIBLE...MOSTLY ACROSS SOUTHEAST
MINNESOTA INTO NORTH-CENTRAL WISCONSIN. STRONG WINDS AND HAIL
WOULD BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN FOR TUESDAY NIGHT INTO THURSDAY...AND
AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

GIVEN THE TIME OF NIGHT AND LOW RISK OF SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Special weather statement, Jun 20, 12:46 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1246 AM CDT MON JUN 20 2016

MNZ079-086>088-094-095-WIZ017-029-032>034-200715-
WINONA-DODGE-WABASHA-MOWER-FILLMORE-OLMSTED-TREMPEALEAU-TAYLOR-CLARK-
BUFFALO-JACKSON-
1246 AM CDT MON JUN 20 2016

...A FEW STRONG THUNDERSTORMS COULD IMPACT SOUTHEAST MINNESOTA
INTO NORTH CENTRAL WISCONSIN EARLY THIS MORNING...

CLUSTERS OF THUNDERSTORMS WERE MOVING ACROSS SOUTHERN MINNESOTA AND
NORTHWEST WISCONSIN EARLY THIS MORNING. SOME OF THE STRONGER STORMS
HAVE BEEN PRODUCING WIND GUSTS OF 40 TO 45 MPH ALONG WITH HAIL AND
FREQUENT LIGHTNING.

WHILE SEVERE WEATHER IS NOT EXPECTED...BE ALERT FOR THESE WIND GUSTS
AND THE LIGHTNING THREAT...ESPECIALLY IF YOU ARE CAMPING OVERNIGHT.

A ROUND OF HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS AS THEY MOVE
THROUGH.

LAT...LON 4538 9004 4512 9004 4503 9031 4415 9032
      4407 9131 4398 9142 4385 9129 4384 9173
      4350 9173 4350 9305 4420 9304 4419 9255
      4437 9255 4437 9243 4445 9243 4441 9208
      4460 9200 4460 9092 4538 9092
TIME...MOT...LOC 0543Z 240DEG 49KT 4404 9250

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:53 AM CDTSpecial Weather StatementARXBuffalo, Clark, Jackson, La Crosse, Monroe, Taylor and 1 more82 min
Jun 20, 4:20 AM CDTSpecial Weather StatementARXFloyd25 min

Nearby

Special Weather Statements in Minnesota, 2016Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.